Drugs Channel
Topics & Medications
Quicklinks
Related Channels

What Happens When You Stop Taking Prednisone

Many people may wonder what would happen if they stopped taking prednisone too abruptly.
 
Although prednisone is not addicting and is not likely to be abused, the body may need time to adjust when you stop taking it. When the drug is taken for more than a few weeks, the body becomes accustomed to it and begins to make less of its natural steroids.
 
If prednisone is stopped too quickly, the body does not have time to adjust, and dangerous side effects can occur. Stopping prednisone too quickly can cause symptoms such as muscle or joint pain, a fever, low blood pressure, and difficulty breathing.
 
In most cases, your healthcare provider will recommend that you stop taking the medication slowly to avoid severe prednisone withdrawal symptoms. You should not suddenly stop taking prednisone without first talking with your healthcare provider.
 
(Click Prednisone Withdrawal to find out what happens when you stop taking prednisone too quickly, for a more complete list of withdrawal symptoms, and for information on how these symptoms can be avoided.)
 
Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.